Format

Send to

Choose Destination
Clin Gastroenterol Hepatol. 2015 Jul;13(7):1328-1336.e2. doi: 10.1016/j.cgh.2014.11.036. Epub 2014 Dec 18.

Identification and Characterization of Cefazolin-Induced Liver Injury.

Author information

1
Division of Digestive and Liver Diseases, The University of Texas Southwestern, Dallas, Texas.
2
Laboratory of Pathology, National Cancer Institute, National Institutes of Health, Bethesda, Maryland.
3
Department of Medicine, Indiana University School of Medicine, Indianapolis, Indiana.
4
Duke Clinical Research Institute, Duke University Medical Center, Durham, North Carolina.
5
Liver Disease Research Branch, Division of Digestive Diseases and Nutrition, National Institute of Diabetes and Digestive and Kidney Diseases, National Institutes of Health, Bethesda, Maryland.
6
Division of Digestive and Liver Diseases, The University of Texas Southwestern, Dallas, Texas. Electronic address: rockey@musc.edu.

Abstract

BACKGROUND & AIMS:

Cephalosporin antibiotics are popular because they have a broad spectrum of activity and are generally well tolerated; however, cephalosporin-induced liver injury is considered rare. We describe a new syndrome associated with a single intravenous dose of cefazolin and the clinical features of cephalosporin-induced liver injury.

METHODS:

The Drug-Induced Liver Injury (DILI) Network collected detailed clinical data on 1212 patients with DILI between 2004 and 2012. We analyzed data from 41 patients in whom cephalosporins were implicated as primary agents of liver disease; 33 formally were adjudicated as having cephalosporin-induced DILI.

RESULTS:

Nineteen patients developed clinically apparent DILI after a single intravenous dose of cefazolin. All patients developed self-limited liver injury 3 to 23 days after receiving cefazolin during surgery-often during a minor outpatient procedure. The latency period was 20 days. Clinical features included itching, jaundice, nausea, fever, and rash. Laboratory abnormalities included a mixed or cholestatic pattern of serum enzyme increases. We identified 14 more patients with DILI attributed to other cephalosporins (5 first-generation, 2 second-generation, 6 third-generation, and 1 fourth-generation agent). Although latency and injury patterns were similar for cefazolin and other cephalosporins, the other cephalosporins were associated with more severe courses of injury, including 2 deaths from liver failure.

CONCLUSIONS:

DILI can develop after a single dose of cefazolin. It is characterized by a latency period of 1 to 3 weeks after exposure, a cholestatic biochemical pattern, and a self-limited moderate to severe clinical course. Other cephalosporins can cause a similar but more severe injury.

KEYWORDS:

Antibiotic; Cephalosporin; DILIN; Hepatotoxicity

PMID:
25528012
PMCID:
PMC4472636
DOI:
10.1016/j.cgh.2014.11.036
[Indexed for MEDLINE]
Free PMC Article

Publication types, MeSH terms, Substances, Grant support

Publication types

MeSH terms

Substances

Grant support

Supplemental Content

Full text links

Icon for Elsevier Science Icon for PubMed Central
Loading ...
Support Center